Ministry weighs warning against giving OTC cough, cold medicine to toddlers

In Israel, cough syrups given to children under the age of one must be prescribed by a doctor.

By JUDY SIEGEL
August 19, 2007 20:06
1 minute read.
baby 88

baby 88. (photo credit: )

The Health Ministry is considering warning against giving over-the-counter cough and cold medicines to children under two, instead of the current minimum age of one. Prof. Yona Amitai, a veteran pediatrician and toxicologist who heads the ministry's department of mother and child health, told The Jerusalem Post he will study a new US Food and Drug Administration advisory and the deliberations of a panel of experts to be held on October 18. He said, however, that the use of nose drops with adrenaline-like pseudoephedrine and nonprescription cough syrups and "is not widespread" in Israel, much less so than in the US, where there have been reports of 1,500 adverse effects in young patients reaching emergency rooms, including three deaths. Amitai said he did not know if there were similar cases in Israeli hospitals, but as a toxicologist and pediatrician, he has been consulted dozens of time about brochodilators (such as Ventolin syrup) mistakenly given to children, which can cause tremors and rapid heartbeat. In Israel, cough syrups given to children under the age of one must be prescribed by a doctor. Amitai is aware that parents sometimes give their infants and toddlers cough medicines or nose drops they use themselves, but this can be dangerous and should not be done, especially to children under two. Safe nose drops made from salt water can be purchased in pharmacies or prepared at home, he said. "It is not recommended that parents rush to give cough medicines to children. They should use a steam or inhalation machine instead," said Amitai. "It is a natural reflex to cough to remove secretions. If the child is vomiting, consult a doctor who will decide what to prescribe." Amitai also said the ministry would examine the new FDA warning that nursing mothers who took codeine syrup to relieve the pain of a cesarean or other delivery procedure should be vigilant for unusual drowsiness in their babies. Some women carry a gene that increases the concentration of narcotic substances in their breast milk. "It is not new that codeine is turned into morphine in the liver," he said. The FDA warning was not meant to discourage women who are prescribed codeine from breastfeeding, but to hurry and contact their doctors if they or their infants seemed too sleepy when the women took prescribed doses of the painkiller, the FDA said.


Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM

Israel Weather
  • 9 - 21
    Beer Sheva
    12 - 19
    Tel Aviv - Yafo
  • 9 - 15
    Jerusalem
    11 - 17
    Haifa
  • 14 - 26
    Elat
    11 - 21
    Tiberias